From Wikipedia, the free encyclopedia - View original article
|Classification and external resources|
|ICD-10||F14.5 & F15.5|
|Classification and external resources|
|ICD-10||F14.5 & F15.5|
Stimulant psychosis is a psychotic disorder that occurs in some people who use stimulant drugs. Stimulant psychosis commonly occurs in people who abuse stimulants, but it also occurs in some patients taking therapeutic doses of stimulant drugs under medical supervision.
The symptoms of stimulant psychosis may vary slightly depending on the drug ingested but generally include the symptoms of organic psychosis including hallucinations, delusions, thought disorder, and, in extreme cases, catatonia.
In cases of stimulant psychosis (but not organic psychosis) patients tend to also present with the physical symptoms of prolonged stimulant abuse or acute overdose. These additional symptoms may include aggression, arrhythmia, dilated pupils, diarrhea, hypertension, hyperthermia, nausea, rapid breathing, restlessness, seizures, sleep deprivation, tremor, and vomiting.
Drugs in the class of amphetamines, or substituted amphetamines, are known to induce "amphetamine psychosis" typically when chronically abused or used in high doses. In an Australian study of 309 active methamphetamine users, 18% had experienced a clinical level psychosis in the past year. The amphetamine molecule consists of a phenethylamine core with a methyl group attached to the alpha carbon. The substituted amphetamines consist of the same structure with one or more substitutions. Common examples include cathinone, DOM, ephedrine, MDMA, methamphetamine, and methcathinone though a large number of such compounds have been synthesized. Methylphenidate is sometimes incorrectly included in this class.
The symptoms of amphetamine psychosis include auditory and visual hallucinations, delusions of persecution, and delusions of reference concurrent with both clear consciousness and prominent extreme agitation. A Japanese study of recovery from methamphetamine psychosis reported a 64% recovery rate within 10 days rising to an 82% recovery rate at 30 days after methamphetamine cessation. However it has been suggested that around 5–15% of users fail to make a complete recovery in the long term. Furthermore, even at a small dose, the psychosis can be quickly reestablished. Psychosocial stress has been found to be an independent risk factor for psychosis relapse even without further substituted amphetamine use in certain cases.
The symptoms of acute amphetamine psychosis are very similar to those of the acute phase of schizophrenia although in amphetamine psychosis visual hallucinations are more common and thought disorder is rare. Amphetamine psychosis may be purely related to high drug usage, or high drug usage may trigger an underlying vulnerability to schizophrenia. There is some evidence that vulnerability to amphetamine psychosis and schizophrenia may be genetically related. Relatives of methamphetamine users with a history of amphetamine psychosis are five times more likely to have been diagnosed with schizophrenia than relatives of methamphetamine users without a history of amphetamine psychosis. The disorders are often distinguished by a rapid resolution of symptoms in amphetamine psychosis, while schizophrenia is more likely to follow a chronic course.
Although rare and not formally recognized, a condition known as Amphetamine Withdrawal Psychosis (AWP) may occur upon cessation of substituted amphetamine use and, as the name implies, involves psychosis that appears on withdrawal from substituted amphetamines. However, unlike similar disorders, in AWP, substituted amphetamines reduce rather than increase symptoms, and the psychosis or mania resolves with resumption of the previous dosing schedule.
Cocaine has a similar potential to induce temporary psychosis with more than half of cocaine abusers reporting at least some psychotic symptoms at some point. Typical symptoms of sufferers include paranoid delusions that they are being followed and that their drug use is being watched accompanied by hallucinations that support the delusional beliefs. Delusional parasitosis with formication ("cocaine bugs") is also a fairly common symptom.
Methylphenidate, better known by its trade name Ritalin, is a central nervous system stimulant with a similar mechanism of action to cocaine. Chronic abuse of methylphenidate can also lead to psychosis. Although the safety profile of short-term methylphenidate therapy has been well-established, with short-term clinical trials revealing a very low incidence (0.1%) of methylphenidate-induced psychosis at therapeutic dose levels, the specific effects of long-term use of methylphenidate, even at therapeutic doses, remain largely unknown. A naturalistic study published in 1999 with an average follow up time of 21 months showed that 6 of 98 children and adolescents who were prescribed methylphenidate in an outpatient clinic developed psychotic symptoms while taking the drug at therapeutic dosages (the exception being a 17 year old on 80 mg daily) with most improving after drug cessation. However the lack of a control group makes it impossible to attribute these effects to the medication.
Concerns have been raised that long-term therapy might cause drug dependence, paranoia, schizophrenia, and behavioral sensitization in a similar manner to other stimulant drugs. Psychotic symptoms from methylphenidate can include hearing voices, visual hallucinations, urges to harm oneself, severe anxiety, mania, grandiosity, paranoid delusions, confusion, increased aggression, and irritability. It is difficult to predict who will develop methylphenidate psychosis as family history of mental illness does not predict the incidence of stimulant toxicosis in children with ADHD.
Withdrawal symptoms of methylphenidate can include psychosis and depression and can be minimized by gradually tapering off the medication. A very small study (19 subjects) of abrupt withdrawal from stimulants used at therapeutic doses for ADHD and chronic tic disorder suggests that withdrawal reactions are not typical. Nonetheless withdrawal reactions may still occur in susceptible individuals.
There is limited evidence that caffeine, in high doses or when chronically abused, may induce psychosis in normal individuals and worsen pre-existing psychosis in those diagnosed with schizophrenia.
Caffeine-induced psychosis is infrequently reported in medical literature and remains controversial due to a lack of study or evidence. It is not clear whether it occurs by a similar mechanism to other stimulant psychoses or whether it is an entirely different process. Like other stimulants caffeine increases dopamine levels though only indirectly. A co-factor of caffeine-induced psychosis may be malnutrition especially in a diet lacking in the B-vitamins. High chronic doses of caffeine, theobromine or theophylline can lead to an exhaustion of the nervous system which may form the basis for a subsequent psychosis.
Treatment consists of supportive care during the acute intoxication phase: maintaining hydration, body temperature, blood pressure, and heart rate at acceptable levels until the drug is sufficiently metabolized to allow vital signs to return to baseline. Typical and atypical antipsychotics have been shown to be helpful in the early stages of treatment. This is followed by abstinence from psychostimulants supported with counseling or medication designed to assist the individual preventing a relapse and the resumption of a psychotic state.
Though less common than stimulant psychosis stimulants such as cocaine and amphetamines as well as the dissociative drug phencyclidine (PCP, angel dust) can also cause a severe and life-threatening condition known as excited delirium. This condition manifests as a combination of delirium, psychomotor agitation, anxiety, delusions, hallucinations, speech disturbances, disorientation, violent and bizarre behavior, insensitivity to pain, elevated body temperature, and superhuman strength. Despite some superficial similarities in presentation excited delirium is a distinct (and more serious) condition than stimulant psychosis.